Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2020, 3:35 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 3:35 PM CDT (20:35 UTC)
- Expired
- May 22, 2020, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 98 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:35 PM CDT | TSTM WND DMG | 3 Ene Moss, MS | TREES DOWN ON JASPER COUNTY ROAD 23. |
| May 22, 3:35 PM CDT | HAIL 1.75 | 3 Ene Moss, MS | ON JASPER COUNTY ROAD 23. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
015
WUUS54 KJAN 222035
SVRJAN
MSC061-067-222115-
/O.NEW.KJAN.SV.W.0211.200522T2035Z-200522T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
335 PM CDT Fri May 22 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Jasper County in east central Mississippi...
North central Jones County in southeastern Mississippi...
* Until 415 PM CDT.
* At 335 PM CDT, a severe thunderstorm was located over Moss, or 7
miles southeast of Stringer, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sandersville around 345 PM CDT.
Vernon around 355 PM CDT.
Heidelberg around 410 PM CDT.
Stafford Springs around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3170 8911 3179 8930 3200 8919 3195 8891
3191 8891
TIME...MOT...LOC 2035Z 213DEG 14KT 3182 8915
HAIL...0.75IN
WIND...60MPH
$$
JNE1 follow-up statement
315
WWUS54 KJAN 222056
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
356 PM CDT Fri May 22 2020
MSC067-222105-
/O.CAN.KJAN.SV.W.0211.000000T0000Z-200522T2115Z/
Jones MS-
356 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JONES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3182 8900 3182 8904 3188 8925 3200 8919
3195 8891 3191 8891
TIME...MOT...LOC 2055Z 213DEG 14KT 3189 8910
$$
MSC061-222115-
/O.CON.KJAN.SV.W.0211.000000T0000Z-200522T2115Z/
Jasper MS-
356 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN JASPER COUNTY...
At 355 PM CDT, a severe thunderstorm was located near Heidelberg, or
9 miles east of Stringer, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Vernon around 400 PM CDT.
Heidelberg around 410 PM CDT.
Stafford Springs around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3182 8900 3182 8904 3188 8925 3200 8919
3195 8891 3191 8891
TIME...MOT...LOC 2055Z 213DEG 14KT 3189 8910
HAIL...0.75IN
WIND...60MPH
$$
JNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:12 PM CDT, 23 minutes earlier.
Area forecast discussion, May 22, 3:12 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Jackson MS 312 PM CDT Fri May 22 2020 .DISCUSSION... Tonight and tomorrow... A warm day has unfolded across the region. Temperatures have reached the upper 80s and even 90 degrees at a few locations. Showers and storms have occurred across the southeast part of the state and these will continue through the afternoon. With decent lapse rates, there could be a strong storm or two with this activity. Storms should diminish with loss of daytime heating. As an upper level storm moves to the northeast of the region, there are some indications that the remnants of an MCS that will move through portions of the Southern Plains and into Arkansas could move into the Delta later this evening into overnight. Per hi-res model guidance, the most likely time for this would be after midnight, but confidence is not high that this will remain together and have left out of the forecast for now. Later shifts may want to monitor this potential. It is possible that this decaying system may leave a boundary for focus on storms tomorrow. It appears the best chances for storms will be around the Natchez Trace corridor. Highs tomorrow will once again be warm with more locations potentially reaching into the lower 90s. /28/ Tomorrow night through Thursday... Looking at 500mb, there are three predominant lows...one well defined over the upper Ohio River Valley, one over the NWrn CONUS, and a third developing over the Missouri River Valley. The third low is expected to continue to deepen, cutting off and moving a little more slowly eastward, but finally kicking the eastern low out to the Atlantic coast. At the surface, a Bermuda High and a developing low pressure region over the Rockies keeps the flow southerly in the southeast, pulling plenty of warmer air and moisture into ArkLaMiss and surrounding areas. This will ultimately mean a continued hot and muggy holiday weekend. With temperatures in the upper 80s/lower 90s, and moisture increasing through the weekend, there will be plenty of general instability...but the lapse rates will lessen slightly with time. Showers and thunderstorms will continue to be a threat, particularly in the afternoon/evening hours with a steady diurnal impact. As the week progresses, the low over the NW will see a series of shortwaves pivoting through the trough...deepening the trough/amplifying the pattern and perpetuating the inflow of hot temps and moisture. Sets up a forecast with persistent temps about 5 degrees above normal and scattered showers and thunderstorms, particularly in the afternoon...but also with varying degrees of isentropic influence with the amplifying pattern. PW values range from 1.4-1.8 through midweek, but the lifting mechanism is the trick. Regardless, a hot and summery pattern in place through the forecast. /HJS/ && .AVIATION... 18Z TAF discussion: VFR conditions will mostly prevail through the period. Some showers or thunderstorms may affect KHBG/KPIB/KMEI through this evening before diminishing. MVFR to potentially IFR ceilings will occur after midnight and before daybreak tomorrow. These should lift by 14Z tomorrow back to VFR. Additional showers and storms will be possible again tomorrow. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 90 69 89 / 17 30 6 25 Meridian 70 90 67 90 / 23 31 4 22 Vicksburg 73 89 71 89 / 13 28 8 32 Hattiesburg 71 90 69 89 / 23 35 4 29 Natchez 71 88 71 87 / 13 32 7 38 Greenville 73 89 72 89 / 8 20 9 23 Greenwood 72 89 71 90 / 11 23 9 23 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS/28
Hazardous weather outlook, May 22, 3:20 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 320 PM CDT Fri May 22 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 232030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 320 PM CDT Fri May 22 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 22, 3:04 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 22 2020
MSZ066-222045-
Jones MS-
304 PM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 345
PM CDT...
At 304 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuckers Crossing, or near Laurel, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mill Creek around 320 PM CDT.
Sandersville around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3150 8903 3163 8925 3181 8912 3183 8894
3162 8894
TIME...MOT...LOC 2004Z 211DEG 20KT 3164 8909
JNEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:04 PM CDT | Special Weather Statement | JAN | Jones | 41 min |
| May 22, 5:39 PM CDT | Flash Flood Warning | JAN | Covington, Jones | 73 min |
| May 22, 5:53 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 37 min |
| May 22, 5:58 PM CDT | Special Weather Statement | JAN | Lawrence | 32 min |
| May 22, 6:08 PM CDT | Special Weather Statement | JAN | Noxubee | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.